Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 21, NWS Newport/Morehead City, NC

June 11, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 11, 2020, 5:03 AM EDT for 4 counties in North Carolina. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 5:03 AM EDT (09:03 UTC)
Expired
Jun 11, 2020, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WHUS42 KMHX 110903
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
503 AM EDT Thu Jun 11 2020

NCZ195-196-199-204-205-112115-
/O.NEW.KMHX.BH.S.0021.200611T0903Z-200612T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
503 AM EDT Thu Jun 11 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Rip currents are most likely in the few
  hours around low tide, but can occur at any time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 11, 4:06 AM EDT, 57 minutes earlier.

Area forecast discussion, Jun 11, 4:06 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
406 AM EDT Thu Jun 11 2020

.SYNOPSIS...
A slow moving cold front approaches the area today and then
stalls over the area this weekend. Unsettled weather continues
early next week as an inverted trough or area of low pressure
develops along the coast or over central North Carolina.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 325 AM Thursday...The start of what looks like a very wet
pattern over the next several days will begin well inland this
afternoon and evening. The base of a developing mid level trough
will dip into NC today and tonight deepening Friday into the
weekend. Very moist air with PW values in excess of 2" will
spread into the area today ahead of a slow moving cold front
which is forecast to move into central NC by evening. Heating
will be limited initially by widespread low clouds which are
forecast to develop this morning and persist until early
afternoon. Eventually these clouds should lift/erode by mid
afternoon allowing enough heating for destabilization and
leading to the development of showers and thunderstorms,
especially west of Highway 17. Some concern for flooding with
torrential downpours in the strongest convection but think the
axis of heaviest rains will be west of I95 through this evening.
SPC has the coastal plain in a "Marginal" outlook where an
isolated severe wind gust will be possible in stronger storms.
Not expecting much precipitation east of Highway 17 today. Highs
will be in the mid 80s with dewpoints around a muggy 70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 325 AM Thursday...Potentially strong convection over the
coastal plain early this evening should weaken with the loss of
diurnal heating. The axis of higher PW and deeper mean RH is
forecast to move east across Eastern NC west of the central and
southern Outer Banks overnight which will support showers and
thunderstorms with heavy downpours developing across much of the
area tonight, especially the western half as the slow moving
cold front approaches the coastal plain late. Lows will be in
the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 320 AM Thurs...Confidence is increasing for a rather
extended period of unsettled weather for Eastern NC Friday and
through the weekend, and likely into early next week. A slow
moving cold front will stall over the area on Friday and
through the weekend. Then an inverted trough or weak area of
low pressure may form over central/eastern NC which will likely
extend the wet weather through the first half of next week.

Friday through Saturday...A slow moving cold front will
be draped over the coastal plain Friday morning, and slowly sag
southeastward through the day before stalling. With daytime
heating, a scattered band of showers and embedded thunderstorms
will strengthen late morning and into the afternoon, while
slowly sinking to the southeast. Heavy rain is expected to fall
out of these storms with PWATs at or above 2", and given the
slow motion of the front, likely training of storms, and the
recent wet weather over the last 30 days (200-300% of normal
rainfall), there could be a considerable flood threat across
Eastern NC, with flash flooding possible.

With loss of heating Friday night, storms will become less
robust, though there will still be decent coverage overnight.
Then on Saturday, with the front now stalled out just inland of
the coast, the heavy rain threat will shift to the NC coast.
Diurnally enhanced convection will again train over the same
areas, and flooding is again possible, though the threat is
likely a bit lower than Friday.

Temperatures for this period will be below normal with
considerable cloudiness expected.

Sunday and Monday...Model solutions begin to diverge on Sunday
as a strong shortwave rounds the longwave trough over the
Eastern US and forms a cut off low. The location and strength of
this low will be critical to determining the extent of the wet
weather next week. The latest trends show a shift in the ECMWF
to a solution that produces a robust upper low that moves
southward all the way to western NC, and develops an inverted
surface trough or weak area of low pressure over Eastern NC,
which would greatly enhance rainfall Sunday and Monday. The
latest GFS shows a solution where the upper low remains further
north, and the inverted trough, and focus for heavy rain,
remains over central NC and northward into the southern Mid-
Atlantic. Will continue to monitor carefully, as the ECMWF
solution would mean a more extensive flood threat for the area.

Either way it works out, we will be quite unsettled, and
widespread clouds will again limit temps to the upper 70s to
low 80s for highs.

Tuesday and Wednesday...Unsettled weather is expected to
continue Tuesday and Wednesday as the inverted trough either
shifts overhead or remains over the area. Some additional low
pressure development has been hinted at in the models lately,
and the latest ECMWF continues to show low pressure forming off
the southern NC coast on Wednesday, which would enhance rainfall
and the heavy rain threat. Too early to buy into that solution
however.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Short Term /Through Tonight/...
As of 325 AM Thursday...Trying to forecast sub VFR ceilings the
past couple of days has been an exercise in futility with poor
and divergent guidance. There seems to be a strong consensus in
todays guidance for a prolonged period of MVFR ceilings
developing 10-12Z and persisting 17-20Z this afternoon. Low
ceilings and/or fog could redevelop again after midnight tonight
in a very moist low level airmass with PW values AOA 2" and
winds forecast to become light to calm. Showers and strong
thunderstorms will develop late this afternoon into early
evening especially vicinity of the northern TAF sites. Overnight
scattered to numerous showers and thunderstorms are expected
across the area which will produce sub VFR conditions as well.

Long Term /Friday through Monday/...
As of 400 AM Thurs...Periods of sub-VFR conditions are possible
Friday through early next week as a slow moving cold front
moves over the area and then stalls.

&&

.MARINE...
Short Term /Through Tonight/...
As of 325 AM Thursday...Tough forecast as current marginal
Advisory conditions early this morning will briefly subside late
this morning and then increase again close to near Advisory
levels late today into this evening. S winds 15-20 kt gusting to
25 kt will diminish to 15 kt late this morning then increase
back to 15-20 kt with a few gusts to 25 kt late today and this
evening. Will extend the remaining Advisories for the Pamlico
Sound and central waters to 7 AM and continue to monitor for a
possible extension into early this evening. Late tonight S winds
will diminish to 10-15 kt. Seas are mainly 3-5 ft with a few 6
footers over the outer waters and will continue 3-5 ft through
this evening, then subside to 2-3 ft late tonight.

Long Term /Friday through Monday/...
As of 400 AM Thurs...With the exception of periods of widespread
thunderstorms and showers, it will be good boating weather this
weekend and into early next week. Winds are expected to be out
of the S/SE at 5-15 kts, and seas will be 2-3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for AMZ135-
     152-154.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SGK
AVIATION...JME/SGK
MARINE...JME/SGK
Hazardous weather outlook, Jun 10, 9:14 PM EDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
914 PM EDT Wed Jun 10 2020

NCZ029-044-079-090-091-203-120115-
Martin-Pitt-Greene-Duplin-Lenoir-Northern Outer Banks-
914 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and thunderstorms are expected Thursday through
Saturday. These showers and storms will be slow moving with heavy
downpours, and may move repeatedly over the same areas. This will
lead to a threat of urban and poor drainage flooding.

In addition, a few storms Thursday may become strong to severe in
the afternoon through mid evening. Damaging wind gusts and large
hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-120115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
914 PM EDT Wed Jun 10 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Numerous showers and thunderstorms are expected Friday and Saturday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. This will lead to a
threat of urban and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-120115-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
914 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and thunderstorms are expected Friday and Saturday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. This will lead to a
threat of urban and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.